Discussions that mention valium

Pain Management board


Hey Jon, I think the confusion is about using the term Narcotic properly. Narcotic doesn't just mean opiate or opioid derivative. Here is the Dorland's medical dictionary definition of narcotic.
Narcotic [Gr. narkotikos benumbing, deadening]
1. pertaining to or producing narcosis.
2. an agent that produces insensibility or stupor, applied especially to the opioids, ie., to any natural or synthetic drug that has morphine like actions.

The definition of narcosis is
narcosis [Gr. narkosis a benumbing] a non specific and reversable depression of function of the central nervous system marked by stupor or insensability produced by opioid drugs.
basal n., narcosis marked by complete unconsciousness, amnesia and anelgesia; see preanesthesia

As long as I have taken Soma it has been available in the 3 forms conductor listed, I could dig around the DEA files and find the amendment that added Soma to the controlled drug act under title 21 but it's really not neccesarry. I think many folks automatically assume narcotic means opiate or opioid derivative where it actually means a drug that produces a stupor, deadeneing of the senses,or benumbing effect on the CNS

Marijauana is not an opiate or opioid but is classified as a narcotic by the DEA, so are amphetemains, cocaine and many other drugs that alter our central nervous system, cognative ability and perception. So under the exact definition of narcotic, Soma is one. IT certainly induced a stupor when my brother abused it. If you smoke enough pot, it will enduce a stupor, amphetmine intoxication or cocaine intoxication induces a stupor or alters ones perception and deadens our CNS and all are classifified as narcotics under the DEA standard guidlines.

They have added other drugs like exstacy "NMDA" which used to be available at your local health food stoor like GNC. They have added other designer drugs like PCP, halucinigens and GHB. Because of the altered state of consciousness and stupor these drugs can induce.

It just comes down to using a term exactly as it's iterpreted in a medical dictionary to include any drug that has a sedative effect on our CNS versus the general layman interpretation or conception of that term. Although there are many referances to morphine and morphine like effects in the actual definition of narcotic, I think in general terms, most people consider narcotics to be opiates or opioids, not drugs from other classes hat can also produce morphine like effects. Whether it's skelatal muscle relaxer, drug for muscle spacticity, sedative, hypnotic, tranqualizer or any drug that can cause a stupor or benumbing effect when abused. You could expand any drug into the definition of "narcotic" when abused.

The recent popular trend of young people going to the pharmcy and abusing cough and cold medicines "pharming" whether it's the cough suppresant class, antihystamine class or decongenstant. It will produce a stupor or deaden our CNS " if it doesn't kill you" when you take 5-10X the recomended dosage, these drugs also fit the mecial definition of narcotic.

In the case of Soma, It does fit the medical dictionarys term for narcotic but isn't clasified as one by the DEA, is not an anelgesic but can induce a stupor.

Prior to the drug clasification act, although drugs weren't available for the asking and a prescription was needed for many drugs, there was no classification system at all. My mom went to nursing school in the early 60's, In the nurses lounge, they kept a bottle of aspirin and a bottle of Valium for employees to use as needed to manage pain, stress and muscle tension.

Abuse of valum will cause a stupor but I have never seen it classified as a narcotic by the medical comunity or the DEA or even a pharmacist playing word games. I would bet there are pharmacist that will prevent filling this C-IV early and give a similar speech that feels it's his job to police docs and patients.

If folks want to play word games to gain attn to their medical expertise or knowledge, they can call a skelatal muscle relaxer a narcotic because it has the potential to induce a stupor,deaden our CNS and induce a reanesthetic state just like any drug with CNS depressant qualities would if the drug is abused.

Take care and Happy Holidy. Dave